Chronic Hepatitis With Acidemia Leading to Cardiac Arrest

Q: I have questions regarding my relative’s autopsy and toxic reports.

My relative was 26 and weighed 65 kg. The paramedics administered diazepam, epinephrine, atropine and lidocaine.  I assume they did that because my research says that’s what they give seizure patients. Do they? The results say:

Blood had diazepam 0.14ug/ml, alcohol 0.02 mg/100ml, lidocaine 4.2 ug/ml, and benzoylecgonine 1.3 ug/ml. Urine had benzoylecgonine 28 ug/ml, caffeine 9.2 ug/ml and ephedrine 8.6 ug/ml. Brain had benzoylecgonine 1.6 ug/g. Are any of these levels high enough to kill him?

I’ve read that benzoylecgonine is a metabolite of cocaine from your other posts. There was no cocaine found in his system. Had he used cocaine that day, it should have been in his results. So, he must have used it days before he passed away? The hospital said he went into cardiac arrest and couldn’t be brought back. They also said something about metabolic acidosis. What I can understand is that metabolic acidosis involves the kidneys and liver. Is this right? The autopsy report said that he had portal chronic inflammation of the liver and chronic persistent hepatitis.

He was estranged from the family for years before we were notified of his passing. We don’t know if he was a chronic drug user or not. I would like to give my aunt some answers to her questions. I’ve completed a university science degree but in micro and we never did any of this stuff. Any insight would be greatly appreciated.

Reply:

Looks like the terminal event was metabolic acidosis, leading to cardiac arrest and finally death.

Metabolic acidosis is a condition where there is excess of acid in the body. The pH of body fluids (blood) is very low. 

This disturbs the functioning of the various vital organs, as they require a particular pH range to function. The brain may produce seizures and may even go into coma.

The heart typically gives arrythmias (irregular beats). There may be too rapid beats in the beginning, progressing to cardiac arrest finally. 

Though the doctors gave drugs like epinephrine, this condition is usually difficult to revert back. The cardiac tissues are also less responsive to medications in a low pH environment.

Why this occurred cannot be said for sure. There are many causes of metabolic acidosis. Many diseases like type 2 diabetes, cancers etc. lead to this condition in their advanced stages.  

Liver Failure May Lead to Metabolic Acidosis

Liver failure, as the name suggests, is a situation where the liver fails. Its cells are no longer able to carry out their function. Since you have mentioned that your relative had chronic persistent hepatitis, there are chances that this hepatitis gradually advanced to a condition where the liver failed. 

Hepatitis is a general term which means inflammation of the liver cells. This may be acute, as in some infectious diseases or poisonings, or chronic.

Chronic hepatitis may be due to certain infective causes (Hep B,C D), some drugs, alcohol etc.  

Liver is the main processor where most of the drugs and chemicals entering the body are processed. It is difficult to say, what was the reason in case of your relative. It may be drugs, alcohol or even infections like Hep B or C, since these are common among drug users. 

May be, a gradual liver damage lead to his terminal stage, where he had metabolic acidosis and cardiac arrest finally. 

Since a complete history is unavailable, nothing can be said for sure.

Take Care,

Buddy M.D.